Texas, 2023Wildfire in Texas, September 9 to 10, 2023
September 9 to 10, 2023 · NWS FWD · 1 event in 1 county or zone
The Cedar Creek Fire burned 500 acres in the northeast portions of Stephens County near FM 3253 and Park Road 33.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Cedar Creek Fire burned 500 acres in the northeast portions of Stephens County near FM 3253 and Park Road 33.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 9, 4:50 AM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Sep 9, 4:50 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
550 AM CDT Sat Sep 9 2023
...New Aviation, Short Term...
.SHORT TERM... /NEW/
Update:
While the bulk of overnight convective activity has exited the
area to the southeast over the past few hours, a pocket of warm
advection near an ill-defined frontal zone draped NW-SE through
North Texas is supporting very isolated shower activity as of 530
AM. This may continue for a few more hours this morning, but will
likely wane a couple hours after sunrise. This vaguely convergent
frontal zone will continue to drift WSW today while undergoing
further frontolysis, but may still be capable of initiating
afternoon thunderstorm activity across parts of Central Texas and
the Big Country.
-Stalley
Previous Discussion:
/Through Sunday/
Fortunately yesterday appears to be the last day of record-
shattering heat for the near future. The extreme heat and
resultant deeply mixed boundary layer aided in a damaging wind
threat with evening convection across North Texas, but most of
this activity is on a general downward trend as of midnight. A
consolidated outflow will push southward through Central Texas
contributing to scattered shower and thunderstorm activity through
the early morning period, while a stalled frontal zone and upper-
level ascent maintains a band of deep convection in parts of East
Texas through sunrise.
Most of today should be rather dry and noticeably cooler (or less
hot) than Friday following the dissipation of any lingering
thunderstorm activity this morning. Despite easterly surface flow
keeping many areas shy of the triple-digit mark, some portions of
Central Texas will likely still reach or exceed 100 degree highs
this afternoon with heat index values at or above 105. As a
result, a Heat Advisory has been maintained for most areas south
of I-20. Convective chances today will largely be confined to our
far southern and southwestern zones, as this area will coincide
with weak low-level convergence in the presence of an increasingly
diffuse surface boundary as diurnal destabilization occurs. Gusty
downburst winds and small hail would be possible with any
activity across Central Texas this afternoon with activity waning
with loss of heating. Coverage should be low, and it's possible
that most or even all activity remains outside of the CWA this
afternoon.
An approaching upper disturbance along the eastern edge of the
ridge will approach North Texas overnight into Sunday morning,
perhaps offering some low thunderstorm chances to areas west of
I-35 on Sunday. At this time, it appears this would mostly
consist of beneficial rain to some of the worse drought-stricken
areas of Texas, and may be largely devoid of other convective
hazards. Sunday's highs should be in the 90s for most or all of
the forecast area, and additional heat headlines should not be
necessary for the latter half of the weekend.
-Stalley
&&
.LONG TERM... /Issued 350 AM CDT Sat Sep 9 2023/
Update:
The previous long-term discussion remains valid, highlighting the
much anticipated pattern change that will transpire in the coming
days.
Rain chances will persist each day, with the greatest potential
for rain occurring Monday and Tuesday. By the end of next week,
North and Central Texas could pick up a widespread 2-3 inches,
with isolated higher amounts.
Hernandez
Previous Discussion:
/Next Week/
Foreshadowing a transition to autumn, a significant pattern shift
will result in high temperatures next week 20 to 30 degrees cooler
than today's extraordinary heat. While not a drought buster,
multiple days of precipitation chances may bring the most
appreciable rainfall amounts since spring.
By Sunday, our persistent ridge will have repositioned itself over
Chihuahua and Sonora, introducing deep northerly flow above North
and Central Texas. Subtle ripples aloft will increase clouds and
maintain rain chances into the upcoming workweek, but daytime
temperatures will remain above normal (though below 100F) Sunday and
Monday. The first significant cold front of September arrives
Monday night with attendant showers and thunderstorms.
Much cooler air will surge into the region on Tuesday. Clouds,
breezy north winds, and lingering rain chances should keep many
locations north of the I-20 corridor in the 70s, the first day
below 80F in North Texas since June 13. Upglide will continue into
the latter half of the week even as southerly winds gradually
return at the surface. This will maintain cloud cover and rain
chances, keeping daytime temperatures below normal through the end
of the week. Although the severe potential looks low, multiple
rounds of rainfall may yield widespread week long totals of 2 to
3 inches.
25
&&
.AVIATION... /NEW/
/12z TAFs/
Weak ascent near a slow-moving frontal zone continues to support
very isolated convection in parts of North Texas and D10 this
morning. Most of this activity will remain displaced from the TAF
sites, but cannot completely rule out a brief storm in the
vicinity of a Metroplex airport through ~14z this morning before
this activity wanes. Additional convection is possible across
southern parts of Central Texas later this afternoon, but this
is expected to remain well southwest of the TAF sites at this
time. Otherwise, winds will oscillate between ENE and ESE at ~10
kts through most of the daytime, and should become more steadily
SE overnight into Sunday. VFR skies will prevail.
-Stalley
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 97 74 96 73 91 / 20 5 5 20 40
Waco 102 74 98 70 95 / 20 10 10 10 30
Paris 91 65 90 65 87 / 10 5 5 5 30
Denton 97 69 96 69 90 / 20 5 5 30 50
McKinney 94 68 93 68 88 / 20 5 5 20 40
Dallas 97 75 96 74 92 / 20 5 5 20 40
Terrell 96 69 95 68 92 / 20 5 5 10 30
Corsicana 98 72 97 70 95 / 30 5 5 5 20
Temple 103 73 98 71 97 / 30 30 10 10 30
Mineral Wells 100 72 98 69 92 / 10 10 10 40 70
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for TXZ130>134-141>147-
156>162-174-175.
&&
Hazardous weather outlook, Sep 9, 2:51 AM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
351 AM CDT Sat Sep 9 2023
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-100900-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
351 AM CDT Sat Sep 9 2023
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Today and Tonight.
Heat will once again be a hazard this afternoon south of I-20, where
a Heat Advisory is in effect. Temperatures up to 104 and heat index
values up to 109 can be expected.
Storms are expected this afternoon across Central Texas. Gusty winds,
small hail and lightning will be the main threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Storm chances will continue through the rest of the week. Severe
storms are not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Wildfire, Stephens
- When
- September 9, 6:42 AM CST to September 10, 3:14 PM CST
- Where
- Stephens forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 32.736, -98.836 (the zone’s center; the record gives no point)
The Cedar Creek Fire burned 500 acres in the northeast portions of Stephens County near FM 3253 and Park Road 33.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, September 9 to 10, 20234 deaths · 5 events
- Flash Flooding in Pennsylvania, September 9 to 10, 20232 deaths · 6 injured · $19 million · 11 events
- Rip Current in Indiana, September 9, 20231 death · 1 event
- Damaging Winds in Virginia, September 9, 2023$126,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Kansas, September 9, 2023$100,000 · 2 in hail · 16 events
- Damaging Winds in Maryland, September 9, 2023$76,000 · 52 kt wind · 13 events
- Flooding and Hail in Texas, September 9 to 10, 2023$42,000 · 1.75 in hail · 16 events
- Damaging Winds in Pennsylvania, September 9, 2023$32,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 9, 202351 kt wind · 30 events
- Flash Flooding and Damaging Winds in North Carolina, September 9, 2023$20,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Virginia, September 9, 2023$23,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strikes in New Jersey, September 9, 2023$24,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142650.